Pennsylvania, 2019

Flash Flooding and Damaging Winds in Pennsylvania, July 21, 2019

July 21, 2019 · NWS PBZ · 15 events in 5 counties and zones

A cold front dropped down across the region on the morning of July 21st. Convective initiation was aided by increased low-level moisture convergence along the front, as well as destabilization of the atmosphere due to daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front dropped down across the region on the morning of July 21st. Convective initiation was aided by increased low-level moisture convergence along the front, as well as destabilization of the atmosphere due to daytime heating. Convective inhibition was largely absent, and surface-based CAPE values exceeded 3000 J/kg over most of the region. Shear was marginal, but the instability was sufficient to allow for strong to severe thunderstorms with damaging wind gusts.

A moist environment was also in place as surface dewpoints climbed into the 70s. This, plus a flow pattern that was conducive to training thunderstorms, promoted flash flooding issues along a stalled boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 11:55 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 11:55 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1255 PM EDT Sun Jul 21 2019

.SYNOPSIS...
Warm, humid conditions will continue today with afternoon/evening
storm chances. Frontal passage will bring rain throughout the day
Monday, followed by cooler, drier weather for much of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1155 AM Update: Convection has initiated along a weak and diffuse
cold front bisecting the CWA from roughly Columbiana to Indiana
counties. At the moment, growth has been shallow... but do fully
anticipate deeper growth as diurnal heating continues to destabilize
the atmosphere and w/ little capping present. Despite modest mid-
level lapse rates, the low level profile is warm+moist enough such
that MLCAPE in excess of 2500 J/kg is or will be present.
Additionally, well mixed boundary layers and some mid-level dry air
will support strong downdrafts / damaging wind gusts in the strongest
of cells.

Convective-allowing models suggest convection will continue along
this slow-moving (or stalled) boundary for several hours this
afternoon/evening. Given very moist airmass (PWATs >=90 percentile)
and likely west-to-east motion nearly parallel to the boundary...
training storms are certainly a concern. Of particular concern may be
Allegheny County and other nearby especially susceptible areas.

1-hour flash flood guidance in the area is just under 2"/hour...
however, urban areas are susceptible to flooding in less than half
that. With efficient rain processes, these storms will be more than
capable of producing rates greater than this and will have to be
monitored closely.

Previous... Tricky forecast again today. A cool front
will drop across the northern half of the region this morning. Its
southward progression will be influenced by a strong shortwave trough
over the upper midwest, which will work to further depress upper
level heights. By the afternoon, the boundary will pretty much split
the region in half and become the focal point for late afternoon
storm development. It appears that the initiation of the convection
will be due to the increased low-level moisture convergence along the
front and also further destabilization of the atmosphere with
daytime heating. Upper level support will be lacking, but forecast
soundings show very little inhibition above 1000ft and surface based
capes above 3000j/kg. Shear will be marginal, but with that amount of
instability, updrafts should have no problem strengthening. With
surface dewpoints once again in the 70s, flooding will be a big
concern, particularly with the zonal flow aloft, which may promote
storms to train along the stalled boundary.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Main shortwave trough will dig into south-central Ohio late this
evening and this energy will work to drag the surface boundary
southward. It is possible evening convection briefly intensifies as
it gets a boost from the aforementioned upper level energy. At some
point late tonight, the surface boundary will stall over the
southern half of the region, Convective activity will wane overnight
as the atmosphere quickly stabilizes.

Monday is looking rather wet as a surface low will develop over
central Ohio during the morning, and drifts eastward along the
stalled front. At this point, only isolated convection is expected on
Monday, as the very unstable air will have been shunted well south
of the region, and a large cloud shield will blanket the region.

It will still be humid on Monday, but temperatures will be
noticeably cooler.

Impressive shortwave trough will dig into the upper midwest Monday
evening and shift eastward overnight. This energy will push the front
southeastward, and it will reach the mid-atlantic region by early
Tuesday morning. Showers will end from NW to SE Monday night. Cooler
and much less humid air will spread across the region behind the
exiting rain.

Tuesday will see a decrease in cloud cover and much more comfortable
conditions.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Seasonal or even slightly below seasonal temperatures are expected
across the area through much of next week. Temperatures will rebound
by the weekend as southerly flow returns and high pressure slides
off the Atlantic coast. Ensembles and blended guidance are showing a
dry long term.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Shower and thunderstorm coverage will continue to increase as the
rather diffuse boundary sags southward into the unstable/moist
airmass over the region. While shear will be rather weak, limiting
cell organization, strong wind gusts are a threat through the
evening. Brief MVFR/IFR restrictions are expected in any storm that
passes over a terminal with greatest confidence in the terminals
between I-70 and I-80 given latest hi res output.

Approaching shortwave trough will maintain shower chances, with
increasing coverage through Monday. Expect both ceiling and
visibility restrictions to continue until cold front crosses Monday
night.

Wind will remain out of the WSW until later in the day tomorrow.

.Outlook...
VFR will return behind the cold front passage, with prevailing VFR
expected for much of the week, outside of any morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 21, 1:15 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 AM EDT Sun Jul 21 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-220615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
215 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and evening. The
main severe threat will be damaging wind gusts. Any storms will be
capable of producing heavy rain, increasing the threat for flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 9:02 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     2 SE LEEPER             41.35N  79.28W
07/20/2019                   CLARION            PA   EMERGENCY MNGR

            REPORT OF MULTIPLE TREES AND WIRES DOWN ON ROUTE 36
            BETWEEN MIOLA ROAD AND ROUTE 66 AND THEN FROM ROUTE 66
            TO THE TYKERSBURG CUTOFF.

&&

EVENT NUMBER PBZ1902755

AMILLER
Local storm report, Jul 21, 9:46 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     FERTIGS                 41.35N  79.58W
07/20/2019                   VENANGO            PA   DEPT OF HIGHWAYS

            SEVERAL TREES REPORTED DOWN ON WIRES. DAVIS AND FERTIGS
            ROAD, TARKLIN AND MAPLESHADE ROAD, CAMP COFFMAN ROAD,
            PINEGROVE SCHOOL ROAD AND HALE ROAD.

&&

EVENT NUMBER PBZ1902756

AMILLER
Local storm report, Jul 21, 10:03 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     STAHLSTOWN              40.15N  79.33W
07/20/2019                   WESTMORELAND       PA   SOCIAL MEDIA

            PHOTOS OF A VERY LARGE TREE DOWN ON BOTH A GARAGE AND
            CRUSHING A PICKUP TRUCK POSTED TO LOCAL MEDIA OUTLET
            FACEBOOK PAGE.

&&

EVENT NUMBER PBZ1902757

AMILLER

The radar

The Pittsburgh radar (KPBZ), 9 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 21, 1:05 PM EST
Where
Allegheny County, Imperial
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.450, -80.250

An NWS Employee reported both trees and power lines down on Elm Street in Imperial.

Thunderstorm Wind, Butler

When
July 21, 3:35 PM EST
Where
Butler County, 0.69 mi N of North Oakland
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.930, -79.780

A county official reported trees down on Rt. 68 in Oakland Township.

Thunderstorm Wind, Fayette

When
July 21, 6:30 PM EST
Where
Fayette County, 1.27 mi ENE of Hopwood
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.880, -79.700

A county official reported numerous trees down in Hopwood and Uniontown.

Flash Flood, Fayette

When
July 21, 7:00 PM EST to 8:00 PM EST
Where
Fayette County, Leith to 1 mi SW of Coolspring
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
39.900, -79.720

A local county official reported numerous flooded roads.

Thunderstorm Wind, Beaver

When
July 21, 7:46 PM EST
Where
Beaver County, 0.69 mi N of Frankfort Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.490, -80.450

The public reported multiple trees down at Ponderosa Golf Course.

Thunderstorm Wind, Beaver

When
July 21, 7:47 PM EST
Where
Beaver County, 2.1 mi NE of Frankfort Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
40.500, -80.420

The State Park Service reported that numerous large trees were blown down throughout Raccoon State Park.

Flash Flood, Allegheny

When
July 21, 9:10 PM EST to 10:00 PM EST
Where
Allegheny County, New Texas to 0.78 mi E of Renton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.500, -79.750

The public reported numerous roads flooded.

Flash Flood, Allegheny

When
July 21, 9:24 PM EST to 10:00 PM EST
Where
Allegheny County, 0.87 mi SW of Blawnox to 0.48 mi NE of Aspinwall
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.490, -79.860

The local emergency manager reported that Boyd Avenue was flooded.

Flash Flood, Allegheny

When
July 21, 9:25 PM EST to 10:00 PM EST
Where
Allegheny County, 0.53 mi W of Haffey to 0.38 mi SW of Haffey
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.520, -79.810

Local media reported that water rescues were performed at a mobile home near Kirk Drive in Plum, which is along Plum Creek.

Flash Flood, Allegheny

When
July 21, 9:26 PM EST to 10:00 PM EST
Where
Allegheny County, 0.53 mi W of Rosedale to 0.61 mi SE of Rosedale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.480, -79.830

The local emergency manager reported that Universal Road was flooded. A vehicle was stuck in water.

Flash Flood, Allegheny

When
July 21, 9:35 PM EST to 10:00 PM EST
Where
Allegheny County, 0.53 mi W of Rosedale to 0.75 mi E of Rosedale
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
40.480, -79.830

An NWS Employee reported Sandy Creek was out of its banks and flooding the intersection of Verona Rd. and Route 130.

Flash Flood, Westmoreland

When
July 21, 9:43 PM EST to 10:43 PM EST
Where
Westmoreland County, 0.69 mi S of West Newton to 0.51 mi SSW of West Newton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.210, -79.770

The local emergency manager reported numerous roads flooded in West Newton Borough.

Flash Flood, Allegheny

When
July 21, 9:44 PM EST to 10:44 PM EST
Where
Allegheny County, 0.69 mi N of Option to 1 mi NE of Option
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.440, -79.980

A local emergency manager reported that Washington Boulevard was closed due to flooding.

Flash Flood, Allegheny

When
July 21, 9:51 PM EST to 10:51 PM EST
Where
Allegheny County, 1.38 mi S of Aspinwall to 1.33 mi S of Aspinwall
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.460, -79.880

A local emergency manager reported that the intersection of Lincoln Avenue and Leminton Avenue was flooded. A car was stuck in the water.

Flash Flood, Allegheny

When
July 21, 10:07 PM EST to 11:00 PM EST
Where
Allegheny County, 2.1 mi NW of Edgewood to 2.13 mi NW of Edgewood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.450, -79.910

The public reported flooding at the intersection of North Braddock Avenue and Finance Street. Cars were trapped in the water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845023, 845025, 845028, 845034, 845030, 845033, 845038, 845039, 845040, 845041, 845042, 845036, 845043, 845044, 845045.